Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Detroit, MI

August 25, 2003Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 25, 2003, 11:42 PM EDT for Lenawee County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2003, 11:42 PM EDT (03:42 UTC)
Expired
Aug 26, 2003, 12:45 AM EDT
In force
63 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:43 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 25, 9:43 PM EDT, 1 hour 59 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
906 PM EDT MON AUG 25 2003

WILL UPDATE ZONES TO REFRESH WORDING AND FOR SLIGHT CLOUD AND
PRECIPITATION TWEAKS. GIVEN AMOUNT OF CLOUD COVER...AND WITH
GATHERING UPSTREAM CONVECTION AND BLOWOFF AHEAD OF IT...WILL CALL
FOR MOSTLY CLOUDY ALL ZONES FOR THE OVERNIGHT. ALSO WILL CONCENTRATE
PRECIPITATION POPS AFTER 06Z BASED ON CURRENT TRENDS AND ETA/RUC.

DWD

FULL AFTERNOON DISCUSSION FOLLOWS...

ELEVATED CONVECTION ONCE AGAIN DYING OVER SE MICHIGAN THIS AFTERNOON
AS BOUNDARY LAYER REMAINS CAPPED. 12Z DTX AND GRB SOUNDINGS SHOW THE
CAP TO BE QUITE STRONG AROUND 800 MB WITH TEMPS AS WARM AS 18C AT
THAT LEVEL. STILL CONCERNED ABOUT LAKE BREEZE INTERACTIONS WITH THE
SURFACE TROF OVER WESTERN LOWER MICHIGAN, BUT CONVECTIVE TRENDS IN
RADAR AND SATELLITE IMAGERY INDICATE ACTIVITY IS STRUGGLING TO
BECOME SURFACE BASED. THE 12Z MODELS SEEM TO BE GIVING TOO MUCH
CREDIT TO THE ABILITY OF THE MCV/SHORT WAVE TO ERODE THE CAP AS IT
MOVED OVER FROM THE IA/WI AREA. PLAN TO MAINTAIN A CHANCE POP WORTHY
OF THE ACTIVITY OVER CENTRAL LAKE MICHIGAN. OTHERWISE, IT LOOKS LIKE
A QUIET EVENING IS IN STORE IN TERMS OF PRECIP.

ATTENTION THEN TURNS TO OVERNIGHT CONVECTIVE POTENTIAL ASSOCIATED
WITH THE LOW LEVEL JET, WITH CONVECTION DEVELOPING AND/OR CONTINUING
IN SOUTHERN WISCONSIN LATE IN THE EVENING ALONG THE CUSTOMARY 850 TO
700 MB CAP. THIS ACTIVITY WILL THEN TRACK SE INTO LOWER MICHIGAN
OVERNIGHT WITH POTENTIAL TO BECOME A WELL ORGANIZED MCS IN ITS
MATURE STAGE OVER SE MICHIGAN AS THE WIND FIELD INCREASES. FORECAST
SOUNDINGS SHOW 0-3 KM SHEAR REACHING 40 M/S OVER OUR AREA AFTER
MIDNIGHT. IN ADDITION, ANY INDIVIDUAL STORMS THAT CAN REMAIN SURFACE
BASED WILL FEED UPON 0-3KM HELICITY VALUES AROUND 400 M2/S2. A
LONGER PROFILE IN THE UPPER LEVELS WOULD BE BETTER BUT THIS PROFILE
SUGGESTS SUPERCELLS, AND POTENTIAL TORNADO DEVELOPMENT, ARE POSSIBLE
IN THE VICINITY OF THE NORTHWARD MOVING SURFACE BOUNDARY. IN THE
ABSENCE OF INDIVIDUAL CELLS, HOWEVER, DAMAGING STRAIGHT LINE WINDS
ARE MORE LIKELY.

THE EVOLUTION OF CONVECTION TONIGHT WILL HAVE A LARGE IMPACT ON HOW
THINGS UNFOLD TOMORROW AS THE COLD FRONT MOVES THROUGH SE MICHIGAN.
WE CAN SEE A SITUATION WHERE THE RACE WILL BE ON BETWEEN WARM SECTOR
RECOVERY OF INSTABILITY AND THE PASSAGE OF THE FRONT. THE 12Z RUN OF
THE ETA DEPICTS THIS NICELY PROVIDED THAT NUMEROUS TO WIDESPREAD
CONVECTION DEVELOPS TONIGHT. WELL CONTINUE WITH CHANCE POPS THROUGH
THE DAY TOMORROW AND FOR THE SOUTH HALF OF OUR AREA TUESDAY NIGHT.

THERE IS STILL GOOD MODEL AGREEMENT REGARDING THE FRONTAL POSITION
TO OUR SOUTH ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN STRONGLY
WEDNESDAY NIGHT AND THURSDAY.

MODEL TRENDS CONTINUE TO INDICATE A SLOWER TIMING ON THE FRONTAL
SYSTEM INTO THE GREAT LAKES BY FRIDAY. THIS TREND LOOKS GOOD
CONSIDERING THE HIGHLY AMPLIFIED UPPER FLOW ALONG THE WEST COAST
TRENDING TOWARD A BLOCKING PATTERN. THIS WOULD ALLOW ENERGY FROM
CENTRAL CANADA TO COLLECT IN THE CENTRAL ROCKIES WITH A FEW WEAKER
WAVES MOVING EAST FROM THERE. FOR NOW, WELL JUST DELAY THE SYSTEM
TIMING A LITTLE MORE AND GO WITH DRY CONDITIONS ON THURSDAY WITH A
CHANCE OF SHOWERS AND STORMS THURSDAY NIGHT IN THE WARM ADVECTION
PATTERN. THIS WILL BE FOLLOWED BY THE COLD FRONT AROUND FRIDAY
EVENING/NIGHT.

ASSUMING THE SYSTEM STAYS POTENT WITH SOME SLOWER TIMING, THEN TEMPS
OVER THE WEEKEND WILL BE THE MAIN CONCERN AS COOL HIGH PRESSURE
BUILDS INTO SE MICHIGAN. THE GFS STILL FORECASTS 850 MB TEMPS AROUND
5C BY LATE SATURDAY CONTINUING THROUGH SUNDAY. GUIDANCE TEMPS IN THE
LOWER TO MID 70S LOOK OK FOR BOTH SATURDAY AND SUNDAY, IF NOT A BIT
TOO WARM, FOLLOWED BY A MODEST TEMP REBOUND EARLY NEXT WEEK.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Aug 25, 9:33 PM EDT, 2 hours 9 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
933 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

HIT AND MISS SHOWERS AND THUNDERSTORMS WILL EVOLVE INTO A PATTERN
OF MORE NUMEROUS STORMS THROUGH THE OVERNIGHT PERIOD...ESPECIALLY
AFTER 2 AM. SOME STORMS OVERNIGHT MAY BECOME SEVERE. THE STORMS WILL
BE THE MOST NUMEROUS ALONG AND SOUTH OF A LINE FROM SAGINAW TO
PORT HURON...INCLUDING FLINT...DETROIT AND MONROE.

THE PRIMARY THUNDERSTORM HAZARD OVERNIGHT WILL BE DAMAGING WINDS.
WIND GUSTS AT OR ABOVE 70 MPH WILL BE POSSIBLE IN THE STRONGEST
STORMS AS THEY MOVE EAST AT 40 MPH. HAIL AS LARGE AS AROUND 1 INCH
IN DIAMETER WILL ALSO BE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF
RAIN. LOCALLY HEAVY RAINFALL WILL LIKELY LEAD TO THE PONDING OF
WATER ON AREA ROADWAYS AND IN LOW LYING AREAS.

HIGH HUMIDITY WILL CONTINUE TO SUPPORT AN UNSTABLE ATMOSPHERE OVER
THE AREA...ESPECIALLY ALONG A FRONTAL BOUNDARY DRAPED ACROSS
SOUTHERN LOWER MICHIGAN. THIS BOUNDARY WILL MOVE SLOWLY NORTH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY...ESPECIALLY
ALONG AND SOUTH OF M 59. ADDITIONAL THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP BY LATE IN THE DAY...AS A COLD FRONT DROPS SOUTHEAST
THROUGH LOWER MICHIGAN. SEVERE STORMS WILL AGAIN BE POSSIBLE...AS
THE ATMOSPHERE BECOMES UNSTABLE ONCE AGAIN IN ADVANCE OF THIS FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS. THIS
ACTIVITY WILL LINGER INTO THE EVENING HOURS AROUND THE DETROIT AREA
BEFORE EXITING INTO THE OHIO VALLEY  TUESDAY NIGHT.

THE CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE
THURSDAY AND FRIDAY...AS AN UPPER LEVEL DISTURBANCE PUSHES A STRONG
COLD FRONT THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:57 PM EDTSevere Thunderstorm WarningDTXWashtenaw48 min
Aug 26, 12:05 AM EDTSevere Thunderstorm WarningDTXLivingston40 min
Aug 26, 12:30 AM EDTSevere Thunderstorm WarningDTXOakland45 min
Aug 26, 12:41 AM EDTSpecial Marine WarningDTX64 min
Aug 26, 12:50 AM EDTSevere Thunderstorm WarningDTXMonroe, Wayne10 min
Aug 26, 7:46 AM EDTSpecial Marine WarningDTX29 min
Aug 26, 7:58 AM EDTSevere Thunderstorm WarningDTXSaint Clair32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.